The drugZyvox - an antibiotic -- can cause potentially fatal central nervous system reactions in patients who also take antidepressants that increase levels of the brain chemical serotonin, so says the FDA.
The FDA site has this: Drug Safety Communication: Serious CNS reactions possible when linezolid (Zyvox®) is given to patients taking certain psychiatric medications.
The U.S. Food and Drug Administration (FDA) has received reports of serious central nervous system (CNS) reactions when the antibacterial drug linezolid (marketed as Zyvox®) is given to patients taking psychiatric medications that work through the serotonin system of the brain (serotonergic psychiatric medications).
Although the exact mechanism of this drug interaction is unknown, linezolid inhibits the action of monoamine oxidase A—an enzyme responsible for breaking down serotonin in the brain. It is believed that when linezolid is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome—signs and symptoms include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.
Healthcare professionals and patients may not realize that linezolid has monoamine oxidase inhibitor (MAOI) properties. Linezolid should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with linezolid such as when:
- Linezolid is used to treat vancomycin-resistant Enterococcus faecium (VRE) infections.
- Linezolid is used to treat infections such as nosocomial pneumonia and complicated skin and skin structure infections, including cases caused by methicillin-resistant Staphylococcus aureus (MRSA).
Read more here: http://www.fda.gov/Drugs/DrugSafety/ucm265305.htm#table